Cannabis is often seen as a harmless way to relax or ease nausea, but heavy, long-term use can sometimes trigger a condition called Cannabis Hyperemesis Syndrome (CHS), nicknamed “scromiting” because of the severe vomiting and pain it can cause. The condition mainly affects people who use marijuana frequently, particularly those consuming high-THC products.
CHS often begins with mild warning signs, such as morning nausea, stomach discomfort, and a reduced appetite. These symptoms can gradually develop into repeated vomiting, intense abdominal pain, and dangerous dehydration. One unusual clue is the temporary relief some people experience from very hot showers. Although the exact mechanism is still being studied, this habit can help doctors recognize the condition.
During severe attacks, emergency treatment may include IV fluids and medications, while capsaicin cream can sometimes help ease symptoms. However, the only proven way to prevent CHS from returning is to stop using cannabis. Symptoms generally improve after quitting, but using marijuana again can bring them back. Researchers are still investigating why some frequent users develop CHS while others do not, and why THC can have such different effects on nausea.
The condition can be difficult to recognize because symptoms come and go, and some people feel uncomfortable discussing their cannabis use with doctors. If repeated nausea or vomiting occurs, especially alongside frequent marijuana use, it is important to seek medical advice and be honest about that use. Severe or nonstop vomiting needs urgent medical attention, as dehydration and electrolyte problems can become dangerous. ❤️